Montana, 2016

Hail in Montana, August 17 to 18, 2016

August 17 to 18, 2016 · NWS TFX · 2 events in 1 county or zone

An elevated thunderstorm developed over the city of Great Falls just after midnight on the 18th of August. It quickly became severe by dropping large hail across the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An elevated thunderstorm developed over the city of Great Falls just after midnight on the 18th of August. It quickly became severe by dropping large hail across the city. Numerous reports of damaged vehicles were reported along with some damage to structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 17, 10:59 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 17, 10:59 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1159 PM MDT WED AUG 17 2016

Aviation Section Updated

.UPDATE...

Upper level low over N-central Canada with trough extending SW
towards the Nrn Rockies this evening with additional embedded
shortwave and upper level jet energy upstream in central AB and NE
BC. To the south, elevated subtropical moisture is pushing into
SW MT ahead of a shortwave spinning over SE ID. Showers and a few
thunderstorms will continue to diminish in coverage over SW MT
this evening with dry low level air leading to little
precipitation but locally gusty winds. To the north, An axis of
elevated instability and pooled low level moisture in upslope flow
continues to exist behind the frontal boundary across N-central
MT. Thunderstorms thus far have been confined to areas along the
Rocky Mtn Front/Glacier Park region with this activity decreasing
in intensity. However, with additional incoming upper level
support we may continue to see isolated to scattered showers and
thunderstorms across n-central MT tonight. Hoenisch

&&

.AVIATION...
UPDATED 0559Z.
Scattered showers/thunderstorms will affect the region through 21z
on Thu. Then an area of steady rain will move southward from Canada
into North Central MT after 23z Thu and continue to affect Central
MT through 06z Fri. Expect ceilings to gradually lower through the
period with IFR conditions developing. Some LIFR conditions are
possible near mountains with mountains becoming obscured through the
period. Brusda

&&

.PREV DISCUSSION...
/ISSUED 555 PM MDT WED AUG 17 2016/

Tonight through Friday...The initial surface front has moved
through central Montana as it continues its journey south. Winds
have generally shifted to the north. Moisture associated with the
upper trof moving across southern Canada is approaching the
international boundary. The airmass across northern Montana
remains unstable and isolated thunderstorms are possible late this
afternoon into evening. Additionally, satellite imagery indicates
moisture is also moving into southern Montana and isolated
convective activity is also possible there this evening. A
stronger push of cooler air will cross the Canadian border and
push south into central Montana after midnight tonight. North
winds behind this secondary front will be breezy at times. Showers
and isolated thunderstorms will develop behind the front and
become widespread across the area Thursday as the trof moves
through. Enough cooler air will accompany the front to lower snow
levels to around 7000 feet allowing for light snow to fall on the
higher peaks of Glacier National Park and over King's Hill.
Showers will continue Friday morning but precipitation will
decrease from the north and west by afternoon. Temperatures will
remain well below seasonal averages through the period.

Friday night through Wednesday...The main upper level low from
earlier in the week will be pulling away from the region by Friday
night...with a northwesterly flow aloft resulting in its wake
through Saturday. An upper level ridge will then start to rebuild
over the region from Sunday through Tuesday, resulting in warmer air
moving back into the region. Additionally, mostly dry conditions are
expected across the area during this time. By Wednesday, both the
GFS/EC hint at another upper level trof and Canadian cold front to
move southward into North Central MT. I have put in some low pops
from late Tuesday night through Wednesday, but mainly over North
Central MT. In terms of temperatures, expect rebounding temperatures
on Saturday, with above normal temperatures from Sun through Tue. By
Wednesday, cooler temperatures start to move back into the region
with the passage of the upper level trof. Brusda/Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  63  43  69 /  30  90  90  40
CTB  53  59  44  70 /  50  80  80  30
HLN  60  68  50  70 /  20  90  80  50
BZN  58  74  48  69 /  20  70  70  60
WEY  48  72  38  60 /  30  40  50  30
DLN  56  76  47  69 /  20  50  50  40
HVR  57  65  49  71 /  30  80  80  30
LWT  55  65  45  66 /  10  80  90  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 17, 8:15 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 PM MDT WED AUG 17 2016

MTZ009-180415-
NORTHERN ROCKY MOUNTAIN FRONT MT-
915 PM MDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY UNTIL 1015
PM MDT...

AT 911 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHWEST OF KIOWA...OR 5 MILES NORTHWEST OF
SAINT MARY...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM IN ADDITION TO VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
KIOWA...BABB...STARR SCHOOL...LOGAN PASS...
SAINT MARY AND MANY GLACIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4863 11297 4841 11340 4846 11348 4856 11348
      4859 11354 4858 11361 4860 11364 4859 11369
      4862 11376 4869 11374 4870 11371 4877 11375
      4894 11350
TIME...MOT...LOC 0311Z 309DEG 17KT 4877 11354

HOENISCH
Special weather statement, Aug 17, 11:02 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 AM MDT THU AUG 18 2016

MTZ012-048-049-180645-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
1202 AM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE...
SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 1245 AM
MDT...

AT 1201 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF FORT  SHAW...OR 18 MILES NORTHWEST OF CASCADE...
MOVING EAST AT 10 MPH. ANOTHER STORM WAS LOCATED 10 MILES WEST OF
SIMMS, ALSO MOVING EAST AT 10 MPH.

DIME TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT  SHAW...FORT SHAW...SUN RIVER AND SIMMS.

LAT...LON 4736 11211 4753 11211 4757 11172 4730 11172
TIME...MOT...LOC 0601Z 291DEG 8KT 4739 11204

KJ

The radar

The Great Falls radar (KTFX), 9 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cascade

When
August 17, 11:32 PM MST
Where
Cascade County, Great Falls
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.520, -111.300

A thunderstorm dropped 1.5 inch diameter hail at Great Falls. Also, 1 inch and 1.25 inch hail was reported at Great Falls and at Tracy 4NE. Numerous reports of damaged vehicles were received by law enforcement and some damage to structures was reported.

Hail, Cascade

When
August 18, 12:50 AM MST
Where
Cascade County, 4 mi WNW of Belt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.402, -111.009

A thunderstorm dropped 1 inch diameter hail at Belt 10WNW and at Belt 7NW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643893, 643894.